Wyoming, 2020

Wildfire in Wyoming, September 1 to 30, 2020

September 1 to 30, 2020 · NWS RIW · 1 event in 1 county or zone

The Lone Star fire continued to burn in Yellowstone Park between Old Faithful and Shoshone Lake. The fire had grown to over 4000 acres by the end of the month.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The Lone Star fire continued to burn in Yellowstone Park between Old Faithful and Shoshone Lake. The fire had grown to over 4000 acres by the end of the month. This resulted in the closure of some trails and roads in the area. Please see October Storm Data for the conclusion of the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 31, 2:32 PM MST, 9 hours 28 minutes earlier.

Area forecast discussion, Aug 31, 2:32 PM MST, 9 hours 28 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
332 PM MDT Mon Aug 31 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 332 pm MDT Mon Aug 31 2020

The second trough continues to push into Wyoming this afternoon.
While this will bring gusty winds to southern Wyoming, cooler
temperatures with higher RH will alleviate much of the fire weather
concerns in the area. The trough will be through the area late this
evening, and rapid clearing should occur after midnight. Western and
northern areas will have most of the night with mostly clear skies,
so temperatures will be dropping significantly. A Freeze Warning is
in effect for the lower valleys of western WY, along with the Green
River Basin, as temperatures will fall into the mid to upper 20s
tonight. Will need to keep a close eye on the Wind River Basin and
western Sweetwater County, as any sky clearing earlier than
anticipated will bring those areas well below current forecast lows
in the upper 30s and lower 40s.

Tuesday will see clear skies and light winds will bring a beautiful
day across the state. With a diurnal range of 40 to 50 degrees,
highs will rebound into the 70s and low 80s Tuesday afternoon. The
overall NW flow aloft may tighten across northern WY during the
afternoon, so will need to watch for gusty winds mixing to the sfc,
mainly across Johnson County.

.LONG TERM...(Wednesday through Monday)
Issued at 332 pm MDT Mon Aug 31 2020

High temperatures on Wednesday will recover all the way back up
to near 90 east of the Divide and 80 west, as warm air advection
takes place out ahead of another approaching shortwave. This
shortwave will not be as bullish as its predecessor. This
shortwave will be moisture starved so we are not expecting any
precip from this feature, just wind, and then cooler temperatures
behind the trough passage. The RH should drop to critical levels
across portions of the area east of the Divide. Combined with the
wind, this has prompted the issuance of a fire weather watch for
several zones east of the Divide for Wednesday afternoon. 700mb
winds will be northwest 30 knots. The brunt of the cooler air
behind this feature will nose into the Northern Plains ahead of a
1019mb sfc high. 700mb temperatures will drop to 3C along the
border east of the Divide. Then on Thursday, more dry weather is
in store with high temperatures expected to be 10 to 15 degrees
cooler east of the Divide and about the same west.

Then on Friday and Saturday, temperatures will rise back up to near
90 east of the Divide and mid 80s west. On Sunday, a stronger
shortwave will approach from the northwest that will bring
widespread showers to area Sunday through Monday across northwest
Wyoming and areas east of the Divide. 700mb temps will cool down to -
1.5C across northern Wyoming. Expect cooler temperatures Sunday with
a drop in high temps of about 10 degrees west of the Divide and 20
degrees east. Clouds and showers will contribute to the cooler
weather Sunday. Again, the bulk of the cooler air is progged to nose
into the Northern Plains. The latest runs have placed the main
trough to our east, where as previous runs have oscillated the
placement of the trough to our west and east, so there is still time
to wait and see where the future model runs consistently place the
trough before going crazy with any cooling behind this trough.
Monday afternoon looks to be warmer than Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 332 pm MDT Mon Aug 31 2020

The next upstream trough will be driven south by a 120kt jet and
traverse western Wyoming this afternoon. Light showers will
continue over northwest Wyoming today, and will continue to spread
southeast during the remainder of the afternoon hours. Cloud
cover will increase and lower. KJAC will be the only terminal
flirting with MVFR ceilings. Mountain tops will be occasionally
obscured west of the Continental Divide in association with the
trough. The precipitation will be snow above 9000 feet in the far
west today. Time- height sections and forcing show these showers
ending rapidly from the northwest between 02Z- 04Z/Tuesday, with
the precipitation becoming more convective in nature by 23Z this
afternoon. Expect gusty west- northwest wind at KRKS, KBPI, and
KPNA by early this afternoon before decreasing around
sunset.

&&

.FIRE WEATHER...
Issued AT 332 pm MDT Mon Aug 31 2020

Widespread areas of light rain should begin to clear from northwest
to southeast between 6 PM and midnight as today upper level
disturbance moves out of the area. Skies will clear out overnight,
bringing very stable air to the state. Temperatures in the western
valleys could reach the low 20s by Tuesday morning. So, be sure to
prepare and protect your equipment if in those areas. Some drier air
return on Tuesday, but winds will be much lighter across the state.
For Wednesday, high temperatures will increase once again to near
90 east of the Divide and 80 west. in addition, an upper level
trough will approach the area and increase the winds which will
draw in much drier air., With the relative humidity decreasing to
critical levels along with increasing wind, a fire weather watch
has been issued for portions of areas east of the Divide for
Wednesday afternoon.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for WYZ280-281-283-289-300.

Freeze Warning from 2 AM to 9 AM MDT Tuesday for WYZ013-023-
025>027.

&&

SHORT TERM...Hulme
LONG TERM...Lipson
AVIATION...Lipson
FIRE WEATHER...Hulme
Hazardous weather outlook, Aug 31, 2:14 PM MST, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
314 PM MDT Mon Aug 31 2020

WYZ001>020-022>030-012115-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
314 PM MDT Mon Aug 31 2020

...Freeze Warning in effect for lower elevations of Western
Wyoming tonight into Tuesday morning...

...Fire Weather Watch in effect for portions of central Wyoming
Wednesday afternoon and evening...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Freezing temperatures are expected tonight for the far western
valleys.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Elevated to critical fire weather conditions are possible for
much of the state on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Yellowstone National Park

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Yellowstone National Park forecast zone
Reported by
Park/Forest Service
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Please see Episode for description.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920078.